What's the treatment for a common cold?There are no medicines that will cure the common cold. Colds are generally treated by addressing the person's symptoms. Bed rest and drinking plenty of fluids can help prevent some complications. Antibiotics do not work against the viruses and can reduce the body's ability to fight viruses. Medications such as acetaminophen, ibuprofen, or aspirin can help reduce
fever and muscle aches. Because of the risk of a serious condition called Reye's syndrome, children should never be given aspirin.
For some people, even without these remedies, colds are relatively minor inconveniences and they can go on with their daily activities with tolerable discomfort. This discomfort has to be weighed against the price and possible side effects of the remedies. Antihistamines block the action of the chemical histamine that is produced when the cold virus invades the cells lining the nasal passages. Histamine increases blood flow and causes the cells to swell. Antihistamines are taken to relieve the symptoms of sneezing, runny nose, itchy eyes, and congestion. Side effects are dry mouth and drowsiness, especially with the first few doses. Antihistamines should not be taken by people who are driving or operating dangerous equipment. Some people have allergic reactions to antihistamines. Common over-the-counter antihistamines include Chlor-Trimeton, Dimetapp, Tavist, and Actifed. The generic name for two common antihistamines are chlorpheniramine and diphenhydramine.
Lozenges and topical sprays can provide relief from sore throat pain. In particular, lozenges containing zinc may relieve many cold symptoms better than other types of throat lozenges. The benefits of zinc are not proven, however, and it can cause stomach upset. A warm saltwater gargle can relieve a scratchy throat.
Nasal decongestants help relieve clogged nasal and sinus passages caused by excessive mucus secretion. There are 2 general types of decongestants available. Oral medications come in either pill or liquid form and act by shrinking engorged blood vessels in the nasal and sinus passages. Nasal spray decongestants act similarly to oral decongestants but have the advantage of acting only in the area applied, usually without the stimulant side effects. The most common active ingredient in nasal sprays is oxymetazoline (Afrin, Dristan nasal spray, Neo-Synephrine, Vicks Sinex).
Reye's syndrome is a rare but serious illness that usually occurs in children between the ages of three and 12 years. It can affect all organs of the body, but most often injures the brain and liver. While most children who survive an episode of Reye's syndrome do not suffer any lasting consequences, the illness can lead to permanent brain damage or death. The American Academy of Pediatrics recommends children and teenagers not be given aspirin or any medications containing aspirin when they have any viral illness, particularly chickenpox or influenza. Many doctors recommend these medications be used for colds in adults only when headache or fever is present.
A warm and humid environment and drinking lots of fluids, especially hot liquids, alleviate symptoms somewhat. Common home remedies include camomile tea, chicken soup, nebulized medicinal mixtures, hot compresses, mustard plasters, hot toddies, vitamin C, and Echinacea, although despite several scientific trials there is no evidence that the final two have a beneficial effect. Hot beer is also recommended, and though it probably does little to fight the infection directly, at least it can help to a good night of relaxed sleep.
Zinc-containing preparates have been claimed to be effective in the treatment of cold infections. However, this has been attributed to a placebo effect related to the strong and unpleasant taste of zinc preparates. There was no effect in a proper double-blind experiment in which the test persons could not recognize the preparate by taste.
Antibiotics are ineffective against the common cold and all other viral infections. They are useful in treating any secondary bacterial infections that sometimes occur, but treatment with antibiotics before these coinfections develop is counterproductive, as it produces drug resistance.